Alert archive / Georgia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 190, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2006, 3:04 PM EDT for Towns County, Georgia. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2006, 3:04 PM EDT (19:04 UTC)
- Expired
- May 20, 2006, 3:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Towns County, GA
The radar
The Greer radar (KGSP), 127 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:15 PM EDT | HAIL 1.25 | 5 E Hiawassee, GA | HAIL COVERED THE GROUND IN THE TITUS AREA AND SCATAWAY ROAD AREA. |
| May 20, 3:15 PM EDT | HAIL 1.25 | 6 Ene Hiawassee, GA | HAIL COVERED THE GROUND AT TWO DIFFERENT LOCATIONS FROM TITUS TO SCATAWAY ROAD JUST WEST OF TITUS...BOTH LOCATIONS JUST NORTH OF U.S. HIGHWAY 76. |
| May 20, 3:30 PM EDT | HAIL 0.75 | Clayton, GA | PUBLIC REPORTED 3/4 INCH HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:19 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 201906 SVRFFC GAC281-201930- /O.NEW.KFFC.SV.W.0190.060520T1904Z-060520T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 304 PM EDT SAT MAY 20 2006 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TOWNS COUNTY IN NORTHEAST GEORGIA * UNTIL 330 PM EDT * AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF YOUNG HARRIS...AND MOVING SOUTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATE CITY...PRESLEY AND HIAWASSEE. IF ON OR NEAR CHATUGE LAKE...GET OFF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3508 8375 3492 8385 3472 8341 3492 8329 $$
1 follow-up statement
000 WWUS52 KFFC 201919 SVSFFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 PM EDT SAT MAY 20 2006 GAC281-201930- /O.CON.KFFC.SV.W.0190.000000T0000Z-060520T1930Z/ TOWNS GA- 315 PM EDT SAT MAY 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR TOWNS COUNTY... AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR PRESLEY...MOVING SOUTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATE CITY. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING SOUTH OF HIAWASSEE WHICH COULD BECOME SEVERE. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOUNTAIN SCENE...MACEDONIA AND THE SWALLOW CREEK WILDLIFE MANAGEMENT AREA. IF ON OR NEAR CHATUGE LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR NORTHERN GEORGIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3508 8375 3492 8385 3472 8341 3492 8329 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:10 AM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, May 20, 9:10 AM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 910 AM EDT SAT MAY 20 2006 .UPDATE... QUICK UPDATE TO ADD SLIGHT CHANCE POPS FOR THIS MORNING OVER AREAS WHERE SHOWERS OCCURRING. WILL ALSO ISSUE WIND ADVISORY FOR THE AFTERNOON WITH MODELS INDICATING SPEEDS APPROACHING ADVISORY CRITERIA. && .PREVIOUS FORECAST...(TODAY THROUGH MONDAY) CURRENT HEMISPHERIC H5 PATTERN SEEMS TO BE MORE PROGRESSIVE THAN RECENT MONTHS. HIGH OVER LOW BLOCK PROGGED TO DEVELOP OVER CENTRAL PACIFIC BY MONDAY BUT NOT EXPECTED TO PERSIST FOR TOO LONG. IN SPITE OF PROGRESSIVE HEMISPHERIC SCALE PATTERN...NW FLOW ACROSS THE ERN U.S. WILL DOMINATE THE SYNOPTIC SCALES THROUGH THE SHORT TERM PERIOD. STRONG BAROCLINIC ZONE ASSOCIATED WITH STRONGEST NW FLOW ACROSS IL/KY/ERN TN WILL BE THE FOCUS FOR SEVERAL ROUNDS OF CONVECTION AND NOCTURNAL MCS DEVELOPMENT THROUGH THE WEEKEND AND EARLY NEXT WEEK. CONVECTION DEVELOPED AROUND MIDNIGHT ACROSS ERN TN NEAR 850MB MOISTURE CONVERGENCE BUT SHOULD CONTINUE TO WEAKEN AS INSTABILITY DECREASES. REMNANTS OF CONVECTION COULD CLIP FAR NE GA THIS MORNING. NO SVR STORMS EXPECTED THIS MORNING. EXPECT ANOTHER ROUND OF SCT CONVECTION ACROSS ERN TN NEAR SFC COLD FRONT SPREADING INTO NRN GA LATE THIS AFTERNOON AND TONIGHT. 1000-700MB MOST UNSTABLE CAPE VALUES PROGGED BY NAM AND GFS BETWEEN 2000-3500 J/KG AND SFC-BASED LI AROUND -5 IN THIS AREA. 0-6KM SHEAR WILL WEAKEN SOME BUT REMAIN QUITE STRONG. STORMS COULD PRODUCE VERY LARGE HAIL AND STRONG WINDS. WILL ADVERTISE FEW SEVERE STORMS POSSIBLE IN HWO. ANOTHER ROUND OF STORMS POSSIBLE SUNDAY AND MONDAY AS FRONT SAGS SOUTH INTO GA...MAINLY LATE AFTERNOON AND OVERNIGHT ACROSS THE NRN 1/3 OF CWA WHERE WAA AND 850MB MOISTURE CONVERGENCE WILL REMAIN HIGHER. CANT RULE OUT SVR STORMS BUT GFS INDICATING INSTABILITY WILL NOT BE AS HIGH. WE CAN ONLY HOPE. TEMPS SHOULD BE WELL ABOVE NORMAL TODAY AS WEST WINDS BRING IN VERY WARM 1000-850MB TEMPS. PREFER BIAS ADJUSTED MAV GUIDANCE IN MOST CASES. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) FRONT TO LIFT NORTH ON TUESDAY WHILE ANOTHER S/W DROPS DOWN INTO TN VALLEY IN NW FLOW. BROUGHT POPS BACK UP AGAIN FOR WEDNESDAY. GFS/ECMWF/DGEX BRING CLOSED UPPER LOW INTO THE LOWER MISS VALLEY BY LATE THURS. NOT ENTIRELY SOLD ON THIS BUT CONSISTENCY AMONG VARIOUS MODELS HAS ME KEEPING POPS UP THROUGH THE REST OF THE LONG TERM PERIOD. && .FIRE WEATHER... ISSUED RED FLAG WARNING FOR ALL BUT FAR NORTH GA FOR 1PM TO 6PM THIS AFTERNOON. WIND CRITERIA WERE MET FOR SOME LOCATIONS YESTERDAY AND SHOULD BE MET FOR MOST LOCATIONS THIS AFTERNOON. WIND GUSTS COULD EXCEED 30 MPH. HUMIDITY VALUES WILL BE ABOVE 25 PCT THRESHOLD BUT NOT BY MUCH. COULD BE EVEN LOWER IF MODELS ARE NOT MIXING DOWN LOWER DEWPOINTS ALOFT ENOUGH. MAX TEMPS WILL BE 90 OR ABOVE IN MANY LOCATIONS. 10HR FUELS WERE 8-10 PCT ACROSS ALL BUT FAR NORTH GA YESTERDAY AND EXPECT SIMILAR IF NOT SLIGHTLY LOWER VALUES TODAY. GREEN VEGETATION AND LIGHTER FUELS SHOULD HELP BUT NOT FOR LARGER FIRES. && .AVIATION... MOST CLOUDS IN THE MID TO UPPER LEVELS EXCEPT FOR SOME 5000-7000 FT SCATTERED CLOUDS LATER TODAY. NO VSBY RESTRICTIONS EXPECTED TODAY. WILL NEED TO WATCH N GA FOR CONVECTIVE ACTIVITY THIS MORNING AND AGAIN LATE TODAY AND TONIGHT. SURFACE WINDS INCREASING 15-20 WITH GUSTS TO 30 KTS LATE MORNING AND AFTERNOON. BDL && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 87 67 86 64 / 10 10 10 10 ATHENS 90 65 88 62 / 20 20 10 10 GAINESVILLE 86 65 84 62 / 30 20 20 10 ROME 88 64 87 63 / 30 20 30 10 COLUMBUS 91 67 91 65 / 5 5 5 10 MACON 91 63 92 61 / 5 5 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 20, 11:00 AM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1100 AM EDT SAT MAY 20 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210900- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 1100 AM EDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA LATE THIS AFTERNOON AND TONIGHT. .SYNOPSIS... A STATIONARY FRONT WILL MEANDER AROUND THE FAR NORTH GEORGIA... SOUTH TENNESSEE AND WESTERN CAROLINA AREA THROUGH TONIGHT. HIGH PRESSURE WILL CONTINUE OVER THE GULF OF MEXICO. .PRIMARY HAZARDS... THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE NORTH OF CARROLLTON TO ATHENS....LATE THIS AFTERNOON AND TONIGHT. HOWEVER...A FEW THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF NORTH GEORGIA THIS MORNING. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTH GEORGIA SOUTH OF CARROLLTON TO ATHENS TONIGHT. .DISCUSSION... THE AIRMASS OVER FAR NORTH GEORGIA WILL BECOME UNSTABLE LATER TODAY WITH CAPES INCREASING IN THE 2000 TO 3000 RANGE WITH LIFTED INDICES OF MINUS 4 TO MINUS 6. THIS INSTABILITY ALONG WITH A STATIONARY FRONT IN THE AREA WILL GIVE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP OR MOVE INTO THE AREA FROM TENNESSEE AND NORTH ALABAMA. THE LIMITING FACTOR WILL BE MOISTURE WITH DEW POINTS SOUTH OF THE FRONT IN THE UPPER 50S TO LOWER 60S.. .OTHER HAZARDS... GUSTY WINDS AND DRY FUEL MOISTURES WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS OVER MUCH OF NORTH AND CENTRAL GEORGIA TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION ACROSS NORTH GEORGIA LATE THIS AFTERNOON OR EVENING. TDP
In the hours before
Special weather statement, May 20, 2:51 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 251 PM EDT SAT MAY 20 2006 GAZ008-009-201915- 251 PM EDT SAT MAY 20 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN UNION AND TOWNS COUNTIES UNTIL 315 PM EDT... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NEAR HIAWASSEE TO NORTHWEST OF BLAIRSVILLE... MOVING EAST AT 30 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS UNION AND TOWNS COUNTIES. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALEXANDERS MILL...YOUNG HARRIS AND CHATUGE LAKE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:44 AM EDT | Red Flag Warning | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 81 more | 14 hr |
| May 20, 9:40 AM EDT | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 9 hr |
| May 20, 3:38 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Murray | 37 min |
| May 20, 4:10 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer | 35 min |
| May 20, 4:20 PM EDT | Severe Thunderstorm Warning | FFC | Towns, Union | 25 min |
| May 20, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Murray | 35 min |
| May 20, 4:41 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Lumpkin, Union | 34 min |
| May 20, 4:49 PM EDT | Severe Thunderstorm Warning | FFC | Towns | 14 min |
| May 20, 5:11 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 34 min |
| May 20, 5:14 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer | 16 min |
| May 20, 5:18 PM EDT | Severe Thunderstorm Warning | FFC | Dawson | 12 min |
| May 20, 5:25 PM EDT | Severe Thunderstorm Warning | FFC | Hall, White | 34 min |
| May 20, 5:30 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Fannin, Gilmer | 15 min |
| May 20, 5:43 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 31 min |
| May 20, 7:01 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oglethorpe | 44 min |
| May 20, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Murray | 32 min |
| May 20, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Whitfield | 42 min |
| May 20, 7:44 PM EDT | Severe Thunderstorm Warning | FFC | Union | 46 min |
| May 20, 7:48 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.